Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 24, NWS Tucson, AZ

July 14, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 14, 2008, 2:47 PM MST for Pima County, Arizona. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2008, 2:47 PM MST (21:47 UTC)
Expired
Jul 14, 2008, 4:45 PM MST
In force
118 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 142147
FFWTWC
AZC019-142345-
/O.NEW.KTWC.FF.W.0024.080714T2147Z-080714T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
247 PM MST MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES FAR NORTHEAST TUCSON...

* UNTIL 445 PM MST

* AT 238 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  EXTREMELY HEAVY RAINFALL FROM A STRONG THUNDERSTORM NEAR FAR 
  NORTHWEST TUCSON AND THE REDINGTON PASS AREA. EXPECT RAINFALL
  AMOUNTS BETWEEN 1 AND 2 INCHES WITH THIS STORM. MOVEMENT WAS
  TO THE NORTHEAST AT 5 TO 10 MPH

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TANQUE VERDE WASH...BEAR CREEK...RINCON CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...HIGHWAYS AND UNDERPASSES.

LAT...LON 3250 11048 3215 11047 3206 11074 3240 11092

$$

MEYER
2 follow-up statements
000 
WGUS75 KTWC 142220
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
320 PM MST MON JUL 14 2008

AZC019-142345-
/O.CON.KTWC.FF.W.0024.000000T0000Z-080714T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
320 PM MST MON JUL 14 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 310 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAINFALL FROM 
NEAR THE REDINGTON PASS AREA TO THE NORTHERN RINCON MOUNTAINS. RAIN 
GAGES IN THE AREA WERE REPORTING UP TO 1 INCH OF RAINFALL WITHIN 45 
MINUTES WITH RADAR RAINFALL ESTIMATES UP TO 2 INCHES IN SOME 
LOCATIONS.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...SAN PEDRO TANQUE 
VERDE WASH...DEER CREEK...RINCON CREEK...TURKEY CREEK...BEAR 
CREEK...AGUA CALIENTE WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS 
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 3250 11048 3215 11047 3206 11074 3240 11092

$$

MEYER
000 
WGUS75 KTWC 142338
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
438 PM MST MON JUL 14 2008

AZC019-142346-
/O.EXP.KTWC.FF.W.0024.000000T0000Z-080714T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
438 PM MST MON JUL 14 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MST FOR NORTHEASTERN
PIMA COUNTY...

ALTHOUGH THE HEAVY RAINFALL THAT FELL ACROSS NORTHEAST PIMA COUNTY 
EARLIER THIS AFTERNOON CONTINUES TO DRAIN INTO WASHES...CREEKS AND 
OTHER LOW LYING AREAS...THE THREAT OF FLASH FLOODING HAS SUBSIDED. 
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT 
445 PM MST.

LAT...LON 3250 11048 3215 11047 3206 11074 3240 11092

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:30 PM MST, 17 minutes earlier.

Area forecast discussion, Jul 14, 2:30 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST MON JUL 14 2008

.SYNOPSIS...PLENTY OF MOISTURE FOR A DAILY CHANCE OF SHOWERS AND
THUNDERSTORMS IN SOUTHEAST ARIZONA THIS WEEK.

&&

.DISCUSSION...MORE SUNSHINE TO START THE MORNING THAN RECENT
DAYS...MOST DEBRIS CLOUD IS ACROSS NORTHERN COUNTIES. 12Z KTUS
SOUNDING SIMILAR WITH PRECIPITABLE WATER AT 1.83 SO PLENTY WET. RAIN
COOLED FROM PLENTY OF PRECIP COVERAGE YESTERDAY AND SLIGHT WARMING
AROUND H5 SO WE HAD TO WORK A LITTLE LONGER TO GET CONVECTION GOING
TODAY...BUT WE WERE FIRING BY 10 AM ANYWAY. HEAVY RAIN ONCE AGAIN
THE MAIN CONCERN...BUT ISOLATED WET MICROBURSTS NOT HARD TO
VISUALIZE. STRONG WAVE THAT WAS PUSHING THROUGH SOUTHERN SONORA AND
THE GULF NOW ON THE OTHER SIDE OF BAJA AND PUSHING OUT INTO THE
PACIFIC...PERHAPS LESS FOCUS TODAY BEHIND THIS...BUT THERE ARE LOTS
OF WIGGLES AND WEAKNESSES IN THE FLOW IN PLACE AND UPPER LEVEL
CONDITIONS REMAIN FAVORABLE OVER THE SOUTHEASTERN PART OF THE STATE.
EARLIER UPDATE TO FORECAST WORKING OUT WELL.

THE RIDGE ORIENTATION BECOMES A LITTLE LESS FAVORABLE ON THE LARGE
SCALE THIS WEEK...WE WONT BE ABLE TO MAINTAIN THIS LEVEL OF
MOISTURE FOREVER...BUT AT THE SAME TIME WE ARE PROBABLY BEING TOO
AGGRESSIVE WITH OUR TREND TOWARD LESS CONVECTION.

&&

.AVIATION...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MAINLY DURING
THE AFTERNOON AND EARLY NIGHTTIME HOURS INTO TUESDAY. CLOUD DECKS
WILL GENERALLY BE 4-7K FT AGL...WITH LOWER CEILINGS IN HEAVY RAIN.
VISIBILITIES AT TIMES WITH THE STRONGEST STORMS AS LOW AS 1 MILE
OBSCURING MOUNTAINS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:03 PM MSTFlash Flood WarningTWCPima117 min
Jul 13, 5:03 PM MSTSevere Thunderstorm WarningTWCPima57 min
Jul 13, 6:34 PM MSTSevere Thunderstorm WarningTWCCochise56 min
Jul 13, 6:55 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 13, 8:40 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 13, 10:05 PM MSTAreal Flood AdvisoryTWCGraham115 min
Jul 14, 12:10 PM MSTAreal Flood AdvisoryTWCCochise110 min
Jul 14, 1:41 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 14, 1:46 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 14, 2:06 PM MSTAreal Flood AdvisoryTWCCochise114 min
Jul 14, 3:04 PM MSTSevere Thunderstorm WarningTWCPima26 min
Jul 14, 3:14 PM MSTAreal Flood AdvisoryTWCPinal2 hr

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.